Dr Kumar shares his perspective on the impact of management and monitoring strategies used to minimize the risk of adverse events in patients treated with teclistamab and other bispecifics.
Shaji Kumar, MD: The approval of teclistamab comes with the Risk Evaluation and Mitigation Strategy program, which also requires very close monitoring of these patients. One way to do that is to admit the patients during the increased dosing to a hospital, where we can watch them closely. Teclistamab has 2 increased doses, then the final dose. Each of those doses can be associated with cytokine release syndrome CRS, so patients do need to be watched for a couple days after each dose. You can either admit them to the hospital or monitor them extremely closely in an outpatient setup, especially if we have technology that allows for remote monitoring of the patients so that once they spike a fever or develop any of the symptoms that are typical of CRS, those patients can be immediately hospitalized and treated with steroids or teclistamab as needed.
The second toxicity is the Immune Effector Cell–Associated Neurotoxicity. Again, most of the neurological toxicity has been in the context of CRS, so if you’re monitoring these patients closely for CRS, we should also be capturing those and treating them appropriately. For those patients, predominantly steroid-based therapies would be important. There are other measures that can [also] be invoked.
The other toxicity one must be aware of is hematological toxicity. We do see cytopenia in these patients. Some patients can have cytopenia that may go beyond that initial 2 or 3 weeks. Those patients must be monitored closely. Knowing these are potential adverse events is going to be important for monitoring. Then one of the biggest concerns, as we already talked about, is the risk of infection. These patients must be on adequate antibiotic prophylaxis, particularly prophylaxis against Pneumocystis jirovecii pneumonia, fungal infections, and viral reactivation. If these patients have unexplained symptoms with cytopenia, fever, or other symptoms that are concerning for CMV [cytomegalovirus], we certainly need to be checking the CMV tighter just to make sure there’s no reactivation of CMV. Some adverse effects are unique to this class of drugs, but awareness is the key to monitoring them.
Transcript edited for clarity.